Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 189, NWS Blacksburg, VA

July 3, 2002Pulaski County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2002, 6:01 PM EDT for Pulaski County, Tazewell County, Virginia. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 6:01 PM EDT (22:01 UTC)
Expired
Jul 3, 2002, 6:30 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Pulaski County, VA, Tazewell County, VA

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:11 PM EDTHail 0.75Tazewell, VA
Jul 3, 6:20 PM EDTHail 0.88Fairlawn, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 032201
SVRRNK
VAC185-032230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT.

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TAZEWELL...MOVING WEST AT 20 MPH.

SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE
  TAZEWELL...
  RICHLANDS...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

10

LAT...LON 3708 8140 3728 8136 3713 8183 3698 8174

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:09 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 3, 3:09 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
309 PM EDT WED JUL 3 2002

SHORT RANGE...

FIRST OFF...A SVR TSTM WATCH IN EFFECT TIL 8 PM FOR OUR WHOLE FA.
WILL HAVE LIKELY POPS ALONG AND EAST OF BLUE RIDGE THRUGH EARLY
EVENING WITH 50 POPS IN THE FAR WEST.

AGAIN...ACTIVITY SHOULD DECREASE AND END BY LATE EVENING. LEE TROF
SHIFTS EAST OVERNIGHT...THEN FRONT MOVES INTO THE PA-OH VLY REGION
THURSDAY. ANOTHER UNSTABLE DAY...WITH BEST LOW LVL CONVERGENCE
OCCURRING ACROSS THE NRN CWA...WHERE I WILL PUT HIGHER POPS. MDLS
SLOWING FRONT DOWN...ESP AVN...SO MAY HAVE TO ADD CHANCE POPS
FURTHER NORTH INTO THE NRV.

EXTENDED...

STILL APPEARS 5H RIDGE WILL RETROGRADE NEXT WEEK...AS TROF DIGS OVER
THE EAST BY TUESDAY. SFC FRONT WILL BE TO OUR SOUTH SAT MORNING...SO
SAT APPEARS DRY FOR NOW. MEAN RH INCREASES OVER THE BLUE RIDGE
SUNDAY...BUT STILL APPEARS ANY ACTIVITY WILL STILL BE TO OUR SOUTH.
MEAN LAYER MOISTURE CONTINUES INCREASING MONDAY. FRONT APPROACHES FA
LATE MONDAY...PASSING THROUGH THE FA LATE TUESDAY. SO TUESDAY
APPEARS TO BE THE BETTER DAY FOR CHANCES OF TSRA...ALTHOUGH THINK A
CHANCE IN THE MTNS MONDAY AFTN MAY BE REQUIRED. THE FRONT SHOULD BE
TO ERN NC WED AFTN...BUT PLAN ON KEEPING A CHANCE IN FOR MOST OF THE
AREA THEN.

PRELIM CCF NUMBERS
FCSTID = 5
ROA   70  92  70  90 /  50  40  30  10
LYH   68  93  68  89 /  60  40  30  10
DAN   71  94  71  91 /  50  30  30  30
BLF   64  84  64  83 /  40  30  30  30
LWB   62  83  61  82 /  40  40  30  10
BCB   64  89  64  84 /  50  40  30  30
TNB   62  84  62  84 /  70  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Local storm report, Jul 3, 3:33 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

209 PM     3S FANCY GAP              VA   0.75 INCH HAIL
07/02/02   CARROLL

222 PM     FANCY GAP                 VA   0.75 INCH HAIL
07/02/02   CARROLL

246 PM     GLADYS                    VA   0.88 INCH HAIL
07/02/02   APPOMATTOX

305 PM     SPOUT SPRING              VA   0.75 INCH HAIL
07/02/02   APPOMATTOX                     REPORTED BY SPOUT SPRING
                                          POST OFFICE.

310 PM     APPOMATTOX                VA   0.75 INCH HAIL
07/02/02   APPOMATTOX

320 PM     5W HILLSVILLE             VA   1.00 INCH HAIL
07/02/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER.

320 PM     HUDDLESTON                VA   0.75 INCH HAIL
07/02/02   BEDFORD
Local storm report, Jul 3, 4:04 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

209 PM     3S FANCY GAP              VA   0.75 INCH HAIL
07/03/02   CARROLL

222 PM     FANCY GAP                 VA   0.75 INCH HAIL
07/03/02   CARROLL

246 PM     GLADYS                    VA   0.88 INCH HAIL
07/03/02   APPOMATTOX

305 PM     SPOUT SPRING              VA   0.75 INCH HAIL
07/03/02   APPOMATTOX                     REPORTED BY SPOUT SPRING
                                          POST OFFICE.

310 PM     APPOMATTOX                VA   0.75 INCH HAIL
07/03/02   APPOMATTOX

320 PM     5W HILLSVILLE             VA   1.00 INCH HAIL
07/03/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER.

320 PM     HUDDLESTON                VA   0.75 INCH HAIL
07/03/02   BEDFORD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:04 PM EDTSevere Thunderstorm WarningRNKPittsylvania26 min
Jul 3, 1:48 PM EDTSevere Thunderstorm WarningRNKCarroll27 min
Jul 3, 2:17 PM EDTSevere Thunderstorm WarningRNKCarroll28 min
Jul 3, 2:38 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell37 min
Jul 3, 2:47 PM EDTSevere Thunderstorm WarningRNKAmherst28 min
Jul 3, 2:55 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax50 min
Jul 3, 2:59 PM EDTSevere Thunderstorm WarningRNKBedford31 min
Jul 3, 3:11 PM EDTSevere Thunderstorm WarningRNKPittsylvania34 min
Jul 3, 3:15 PM EDTSevere Thunderstorm WarningRNKAppomattox30 min
Jul 3, 3:17 PM EDTSevere Thunderstorm WarningRNKFranklin43 min
Jul 3, 3:18 PM EDTSevere Thunderstorm WarningRNKFranklin42 min
Jul 3, 3:34 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington26 min
Jul 3, 3:38 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville52 min
Jul 3, 3:44 PM EDTSevere Thunderstorm WarningRNKCarroll31 min
Jul 3, 3:45 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville45 min
Jul 3, 3:53 PM EDTSevere Thunderstorm WarningRNKBotetourt52 min
Jul 3, 4:01 PM EDTSevere Thunderstorm WarningRNKWythe29 min
Jul 3, 4:41 PM EDTSevere Thunderstorm WarningRNKFloyd34 min
Jul 3, 4:45 PM EDTSevere Thunderstorm WarningRNKCraig30 min
Jul 3, 4:57 PM EDTSevere Thunderstorm WarningRNKRoanoke, Wythe, City of Roanoke, City of Salem33 min
Jul 3, 5:04 PM EDTSevere Thunderstorm WarningRNKPatrick26 min
Jul 3, 5:07 PM EDTSevere Thunderstorm WarningRNKMontgomery38 min
Jul 3, 5:16 PM EDTSevere Thunderstorm WarningRNKCraig29 min
Jul 3, 5:22 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford23 min
Jul 3, 5:26 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem34 min
Jul 3, 5:35 PM EDTSevere Thunderstorm WarningRNKTazewell25 min
Jul 3, 5:38 PM EDTSevere Thunderstorm WarningRNKGiles, Pulaski22 min
Jul 3, 5:41 PM EDTFlash Flood WarningRNKMontgomery2 hr
Jul 3, 5:42 PM EDTSevere Thunderstorm WarningRNKMontgomery48 min
Jul 3, 5:50 PM EDTFlash Flood WarningRNKTazewell115 min
Jul 3, 6:28 PM EDTFlash Flood WarningRNKGiles2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.